Is chemotherapy voice real?
Does chemo affect your voice? Is there such a thing as chemotherapy voice?
Yes, chemotherapy can affect the quality of a patient's voice. The most common reason this happens is because of weakness; if chemotherapy makes a patient weak in general, the voice may become quieter, deepen, or become "throatier." Some patients also develop problems speaking because of dry mouth, which can make the voice sound hoarse or whispery. Mouth sores can also make it harder to talk. Chemo isn't the only cause of vocal problems, though. Radiation to the head and neck can have an effect on the vocal chords, making it harder to produce sound. If someone you love is having trouble with their voice as a result of cancer treatment, talk to their doctor. Depending on the cause, there may be things you can do to ease the discomfort.
I have also read that the chemo drug Vincristine can cause your voice to be raspy.
Thank you Dr. Rosenbaum, my dad was recently treated for AML with standard chemotherapy and we noticed that his voice is now, 2 weeks after treatment, throaty and on the quiet side. I am a nurse, not an oncology nure, and my first thought was an overwhelming infection since he is neutropenic (wbc 0.8). His hemoglobin in 8.8 and platelet 55. He is on Vancomycin IV and another antibiotic, also IV. No fever and no sign of infection. I asked his oncologist about the voice change, but he didn't mention chemotherapy voice. Thank you for calming my nerves. I will share your knowledge with my dad. God Bless you.
I had my first chemo 11 days ago for Large Difused B Cell Non Hodgkins Lymphoma. Apart from a bit of discomfort in my 53 year old bones, I pretty felt OK, until 4 days ago when I started losing my voice. I freaked out initially and checked myself into emergency thinking I was getting a rip roaring throat infection. Doctors had no real concern and said "every one is different, every cancer is different and every treatment is different as are the side effects"
I hate googling medical stuff 'cos it can do your head in, but thankfully I have read that others have experienced this bizarre phenomonen and feel so much better. Will double check with my GP though.
I would say some types of chemotherapy have definitely affected my voice. I am a trained classical singer and voice teacher (female, soprano). Was diagnosed with stage IV colon cancer nearly 5 years ago. I've been on several types of chemotherapy and have had 6 surgeries in four years (none around throat area). I've been on post operative Avastin and Gemzar for several months and it's definitely made my voice weaker, to the point where I couldn't even sing. I've been on a chemotherapy break for 3 weeks now, and I notice my voice has come back to normal. So definitely, vocal damage has been a side effect for me, and not one caused by general weakness or fatigue, as in other respects I've been feeling fine.
Kerry 222...your post was very helpful, thank you. I also am a singer and it has had me really worrying whether the damage to my voice would be permanent. Your post was encouraging, in terms of the fact that the symptom went away, when you stopped chemo. Thank you. sending blessings for your healing.
Thanks a lot. My father has supraglottic cancer but his voice was normal .... After first chemotherapy his voice is not coming out.... Got scared that infections increased.... Now feeling bit OK... But when does the voice come back????
I have just completed my third chemo session over three months. I am a 37 yr old singer and teacher, relying on my voice each day; I've notice a worrying weakness in my voice since my chemo started three months ago, especially when trying to sing quietly or above my first (male) break. I'm encouraged to hear that others have experienced a rebirth of their voice. The voice is indeed a gift.
Stay Connected With Caring.com
Get news & tips via e-mail